In early April, the Food and Drug Administration (FDA) issued a small advisory warning that it had received some reports of seizures possibly linked to electronic cigarette use. At the time, the FDA said it had identified 35 cases associated with vaping; in an update published today, the agency said that number has jumped to 127. In addition to seizures, the FDA warns that some neurological issues may be linked to vaping.
At the time of its April announcement, the FDA encouraged the public to report any instances of seizures or other issues that happened around the same time as vaping. A link between the two hasn’t been found at this time — rather, the FDA is investigating whether some vaping products may be causing these issues.
In an update published on Thursday, the FDA said it has received 127 reports of both seizures and ‘other neurological symptoms’ that happened between 2010 and 2019. The neurological symptoms include things like tremors and fainting, but not necessarily in association with seizures.
The 127 cases include the original 35 reported in April. The FDA cautions that it doesn’t, at this point in time, have enough data on the cases to determine whether they were caused by vaping. The public and health officials are still encouraged to report any suspected cases to the FDA using its Safety Portal. Ideally, the FDA wants reports to include details like which e-cigarette brands and products were used.
In a statement, FDA Acting Commissioner Ned Sharpless said:
It is imperative that health care professionals, consumers, parents, teachers and other concerned adults, as well as youth and young adult users, report detailed information about any past or future incidents of seizures following e-cigarette use to the FDA. We’re committed to monitoring this issue closely and taking additional steps as necessary to protect the public, especially our nation’s youth, from the dangers of e-cigarettes and other tobacco products.
The update arrives only days after an advisory published by health officials in Wisconsin warned that ‘severe lung disease’ in young patients had been linked to the use of vaping devices.